Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2022, 5:42 PM MDT for Lea County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2022, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 22, 2022, 7:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Lubbock radar (KLBB), 146 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
579
WGUS54 KMAF 222342
FFWMAF
NMC025-230145-
/O.NEW.KMAF.FF.W.0034.220722T2342Z-220723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
542 PM MDT Fri Jul 22 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Lea County in southeastern New Mexico...
* Until 745 PM MDT.
* At 542 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tatum, McDonald and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3333 10336 3333 10320 3308 10323 3308 10337
FLASH FLOOD...RADAR INDICATED
$$
Samantha Zuber1 follow-up statement
243
WGUS74 KMAF 230042
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
642 PM MDT Fri Jul 22 2022
NMC025-230145-
/O.CON.KMAF.FF.W.0034.000000T0000Z-220723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
642 PM MDT Fri Jul 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS
EVENING FOR NORTHEASTERN LEA COUNTY...
At 642 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tatum, McDonald and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3333 10336 3333 10320 3308 10323 3308 10337
FLASH FLOOD...RADAR INDICATED
$$
Samantha ZuberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:24 PM MDT, 18 minutes earlier.
Area forecast discussion, Jul 22, 5:24 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 624 PM CDT Fri Jul 22 2022 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 622 PM CDT Fri Jul 22 2022 Currently have storms over SE NM and over the Davis Mtns. Have a strong outflow moving through Permian Basin and will be at MAF soon, could see MVFR vsbys in blowing dust at MAF. Storms possible near HOB before 02z. && .SHORT TERM... (This afternoon through Saturday night) Issued at 240 PM CDT Fri Jul 22 2022 As we progress through the weekend, the upper ridge currently positioned across the Four Corners will expand eastward through the lower Mississippi Valley by 12z Sunday. This will generally result in near to just above average temperatures with a drying trend. Forecast soundings show a weakly capped afternoon environment across the northern Permian Basin though low-mid level moisture is less prevalent. Widely isolated thunderstorms will be possible here this afternoon with most of the activity starting north of our shared border with Lubbock and storm motions will take them towards the northern Basin. The more certain precipitation chances will be focused across the Guadalupe/Davis Mountains and surrounding foothills this afternoon/evening, tapering off by midnight. High temperatures today will generally be the same as yesterday, though less cloud cover will make today a few degrees warmer across the Permian Basin. As the ridge expands through Saturday, afternoon isolated to scattered thunderstorms will be limited to the Davis Mountains. Under this persistent pattern, high temperatures Saturday will be relatively unchanged from today, reaching the upper 90s for most with triple digits found in the Pecos/Rio Grande River valleys. -Munyan && .LONG TERM... (Sunday through Thursday) Issued at 240 PM CDT Fri Jul 22 2022 Not much change to the long-term, as models are pretty persistent with what's shaping up over the next week or so. Sunday, the upper ridge is forecast to be centered over Oklahoma, elongating to the east and stretching from coast-to-coast across the southern CONUS. Highs Sunday afternoon will be some of the coolest temperatures this forecast, averaging only ~ 4F above normal. By midweek or so, a trough digging out of Canada will bifurcate the ridge, leaving a col over West Texas and Southeast New Mexico. This will allow temperatures over the region to remain cooler they would otherwise. Highs should peak Tuesday afternoon before the split, yet average only 5-6F above normal. These temperatures won't even muster a heat advisory. Temperatures will come down a bit Thursday/Friday under the col. The NBM continues to handle this scenario well, offering little to no targets of opportunity. We see little reason to deviate too far from what it proffers. Lows remain unremarkable, steady, and above-normal through the extended, although a little cooler than what they've been lately. A 30-40kt LLJ is forecast to redevelop each night, keeping the PBL sufficiently mixed to yield uncomfortably warm minimums. Regarding rain chances, isolated convection will be possible out west each afternoon/evening Sunday through Wednesday, in upslope flow and in the vicinity of the semi-permanent surface trough that lies over far west Texas and central Chihuahua this time of year. As the col develops midweek, rain chances develop a little farther east each day. Also, long-term models are once again hinting at bringing an inverted trough up the Rio Grand Valley. By Thursday afternoon, the NBM even develops convection as far east as Midland. Friday into the weekend is even more ridiculous, suggesting the entire CWA will be in play for rain. We'll believe it when the ground starts getting wet. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 98 75 99 / 10 0 0 0 Carlsbad 73 98 72 98 / 10 10 0 10 Dryden 76 98 75 98 / 0 0 0 0 Fort Stockton 74 96 73 97 / 0 10 0 0 Guadalupe Pass 70 90 70 90 / 20 10 10 10 Hobbs 71 95 69 95 / 10 0 0 0 Marfa 62 91 62 92 / 20 20 10 10 Midland Intl Airport 75 97 74 97 / 10 0 0 0 Odessa 76 97 75 97 / 10 0 0 0 Wink 76 99 75 99 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....44 AVIATION...72
Hazardous weather outlook, Jul 22, 10:00 AM MDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Fri Jul 22 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Fri Jul 22 2022 /1000 AM MDT Fri Jul 22 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible through this evening, mainly from the Guadalupe to the Davis Mountains. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Jul 22, 2:48 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT Fri Jul 22 2022
TXZ046-047-222130-
Dawson TX-Borden TX-
348 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northeastern Gaines,
Borden and northern Dawson Counties through 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving southwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamesa, Gail, Welch, Lamesa Municipal Airport, J B Thomas Reservoir,
Los Ybanez, Punkin Center, Arvana, Hancock and Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 10184 3284 10221 3296 10221 3296 10118
3256 10118
TIME...MOT...LOC 2047Z 029DEG 17KT 3283 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special weather statement, Jul 22, 3:31 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Fri Jul 22 2022
TXZ046-047-051-052-222215-
Martin TX-Dawson TX-Howard TX-Borden TX-
431 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Borden,
northern Martin, northwestern Howard and southern Dawson Counties
through 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving southwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Lamesa, Ackerly, Lenorah, Lamesa Municipal Airport,
Luther, Los Ybanez, Sparenberg, Patricia, Arvana, Tenmile, Knott,
Vealmoor, Key, Klondike and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3268 10129 3227 10140 3228 10189 3252 10220
3272 10220 3283 10191
TIME...MOT...LOC 2131Z 029DEG 16KT 3257 10163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
24Special weather statement, Jul 22, 4:51 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
451 PM MDT Fri Jul 22 2022
NMZ029-222330-
Northern Lea County NM-
451 PM MDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 530 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 10306 3305 10339 3330 10354 3353 10306
TIME...MOT...LOC 2250Z 240DEG 20KT 3326 10329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 22, 5:30 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Fri Jul 22 2022
TXZ272-277-278-230015-
Van Horn and Highway 54 Corridor TX-Davis Mountains Foothills TX-
Davis Mountains TX-
630 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northwestern Jeff
Davis and southwestern Culberson Counties through 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plateau, or 15 miles west of Kent, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plateau.
This includes Interstate 10 between mile markers 147 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3106 10476 3128 10458 3104 10429 3091 10437
3092 10441 3093 10440 3095 10440 3094 10441
3093 10443
TIME...MOT...LOC 2330Z 124DEG 9KT 3106 10448
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:51 PM MDT | Special Weather Statement | MAF | Lea | 39 min |
| Jul 21, 8:05 PM MDT | Special Weather Statement | MAF | Eddy | 40 min |
| Jul 21, 8:46 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 44 min |
| Jul 22, 5:29 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.